Beware the steroids

Hi gang

Well in short Been on and off these buggers now for years with now established on methotrexate but lately my knees are knackered and waiting on orthopaedics. Meanwhile trying to work full time on knackered knees. So intermittent steroids give so I can get about. But had a bone scan n got oesteoperinia the stage before oesteoporosis. And in middle of going through the big change in life. I'm absolutely gutted! Any exercise advice please ask got to be very very careful. My diet is ok could be better and I'm on calcium and vitamin d . It's all down to the steroids.

Gutted ! Also have a healing fracture in my knee too just to add salt into the wound .and I didn't fall or trip either .

Any advice please guys.

D XX

12 Replies

oldestnewest
  • Oh Gawd!! Steriods are nasty. So sorry you are going through this. I would ask an occupational therapist for advice.

  • Yep definitely getting professional advice

    Thank you x

  • some really good advice and information on the National Osteoporosis society website nos.org.uk/

  • Thank you xx

  • I have full blown osteoporosis. I've been on steroids for three years but I also had a very early menopause. I'm actually grateful to Prednisilone, despite the damage; without them I would not have been able to move.

    Unlike osteoporosis, I understand that osteopenia is reversible.? You need to do plenty of load-bearing exercises, bur you would be best getting professional advice.

  • Hi yeah I'm going to get proper advice and I agree with you without them I would not be able to get around at the moment but after this news they won't give me anymore .

    Thank you xxx

  • Hi,

    I'm with the others on this one. Ask to be referred to a specialist physio to guide you through a safe exercise programme cos there needs to be weight bearing but not so as to stress the bones. In the meantime plenty of green veggies, proteins and walking in a swimming pool.

    All the best

    Ali

  • Thank you im going to get back on my good old spinach. Yummy not! No really I'm going to start drinking milk too. And get good exercise advice too .

    Thanks xxx

  • I'm sorry to hear you have osteopenia. But it is unfair to just blame the steroids as other factors are also in play here.

    Just to confuse you utterly, I have been on and off steroids for nearly forty years, the last ten of which have been: very large doses, reducing to smaller doses going back up to largish doses and back down to only 5mg currently. My bone scan shows that I have bones as strong as a young adult much to the amusement of my rheumy who calls me a recycled teenager.

    The amount and type of exercise you were/are able to take, the amount of fluoride in the water when you were young, your genes, your diet...all these things have an effect.

    Walking CAREFULLY on uneven ground when the muscles pull in all different directions is supposed to be very good strengthening for bones, as well as a good diet. I hope this gives you hope that you can do something about it yourself.

  • Thank you

    My diet isn't bad at all but can be better so thanks and I'm going to get a good physio on board. X d

  • Thank you most helpful xx

  • Dear Denise,

    Discovered I had osteopoenia in 2008 after a left ankle fusion and then suffered a stress fracture of my right tibia when the cast was removed from my left leg. So then ended up on a cast on right leg! Meant 6 months in a cast in total.

    Was treated with alendronate plus vitD & calcium. Bone density scan 3 years later showed things had improved and treatment discontinued. Have taken prednisolone since 1970's for my RA along with everything else! Also had breast cancer in 2006, treated with mastectomy, chemo etc. and sure that also contributed. Sure steroid therapy causes lots of problems but can we do without it? I certainly couldn't. However, modern day therapies negate the use of long term steroid therapy. Started rituximab in 2008 and have taken metho for over 40 years. Now have developed hypogammaglobulaemia and require immunoglobulin therapy. My rheumatologist and I are now discussing phasing out the steroids.

    My point is that every treatment has side effects, but if the disease process is so severe then we have little choice in decision making and take the risks because we are in so much pain and suffering disability. Our hope is that advances in medicine keep pace with our problems and these side effects can be treated.

    Hope things turn out well for you. Please read up on your disease processes and keep abreast of all the research. We all need to monitor our own disease and be proactive in our treatment plan.

    Best wishes Pam

You may also like...